Hail, Chesapeake (C)
- When
- April 20, 4:00 PM EST
- Where
- Chesapeake (C) County, Chesapeake
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.817, -76.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 20, 2:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 350 PM EDT SAT APR 20 2002 FRONT CONTINUES TO PRESS SOUTH TOWARD VA/NC BORDER...WITH BROKEN LINE OF PRE-FRONTAL SHOWERS QUICKLY PROGRESSING TOWARD THE COAST. GIVEN THE FRONTAL ORIENTATION...LEADING TO A MORE WESTERLY COMPONENT AT LOW LEVELS...THE DEGREE OF MOISTURE TRANSPORT/ CONVERGENCE AT THE SURFACE IS MINIMIZED. THEREFORE AT THIS POINT IT APPEARS ORGANIZED (DEEP) CONVECTION IS UNLIKELY...ESPECIALLY SINCE FURTHER DESTABILIZATION IS UNLIKELY WITH THE RAPIDLY ADVANCING PRE-FRONTAL CLOUDS AND SHOWERS. OTHERWISE...12Z ETA/AVN IN GOOD OVERALL AGREEMENT IN TERMS OF THE POSITION OF THE FRONT OVER THE NEXT 48-60 HRS...WITH THE ETA HAVING TRENDED TOWARD THE AVN IN TERMS OF NOT DROPPING THE FRONT AS FAR S (INTO NC) THIS EVENING. MODELS CONTINUE TO STALL THE FRONT SOUTH OF OUR REGION LATE TONIGHT AND ON SUN...SETTING UP A COLD/RIDGE WEDGE REGIME ACROSS THE REGION. SURFACE HIGH TO OUR NORTH IS NOT REAL STRONG (1020 MB)...THOUGH THE RIDGE AXIS IS SUPPORTED BY UPPER CONFLUENCE ALOFT (RIGHT-ENTRANCE REGION JET FORCING) AND RESULTANT N-NE ISALLOBARIC FLOW AT LOW LEVELS. CONTINUED WITH THE POSSIBILITY OF DRIZZLE TONIGHT AS THE BOUNDARY LAYER COOLS/MOISTENS/STABILIZES WITH WINDS BACKING FROM NE TO NW FROM SFC-850 MB. OTHERWISE FOR SUN...WITH THE COLD/RIDGE WEDGE IN PLACE CONTINUED WITH MAX TEMPS OF 55-60 NORTH AND 60-65 SOUTH (COLDEST ALONG THE WATER WITH A NE TO E WIND). DESPITE THE SYNOPTIC SCALE STABILITY MODEL SOUNDINGS DO SHOW SUFFICIENT BOUNDARY LAYER MIXING (AND SUBSEQUENT DRYING)...AT LEAST THROUGH 2-3KFT...TO PRECLUDE DRIZZLE CHANCES. DEEP MOISTURE IS NOTED IN ALL AREAS ABOVE 5KFT. HOWEVER... THE LACK OF WARM FRONTAL DYNAMICS (WAA/LEFT EXIT REGION JET FORCING) ALONG WITH MARGINAL MOISTURE AVAILABILITY AT LOW LEVELS WILL RESULT IN LOW CHANCES FOR LIGHT RAIN. SUN NIGHT...CONTINUED WITH THE LIKELY POPS AS THE WARM FRONT SURGES BACK NORTHWARD...WITH GOOD JET (LEFT EXIT REGION) FORCING AND ASSOCIATED WAA NOTED PER BOTH THE ETA/AVN. HAVE ALSO INCLUDED THE MENTION OF TSTMS IN ALL AREAS...THOUGH WITH THE LOW LEVEL STABILITY N OF THE WARM FRONT EXPECT ANY CONVECTION TO BE ELEVATED OVER THE NRN ZONES (SE VA/NE NC MAY SNEAK INTO THE WARM SECTOR BY MON MORNING). MONDAY...CONTINUED WITH POPS INTO THE AFTN AS THE SURFACE LOW/ASSCD COLD FRONT MOVES THROUGH. AGAIN...IT APPEARS OUR SE COUNTIES WILL SNEAK INTO THE WARM SECTOR...THUS EXPECT BEST CHANCES FOR TSTMS HERE ALONG WITH MAX TEMPS INTO THE 80S. EXTENDED...COOLER TUE/WED AS PREVIOUSLY EXPECTED...WITH NEXT CHANCE OF RAIN ON THU WITH THE NEXT COLD FRONT. FCSTID = 13 SBY 52 57 45 71 / 40 40 70 30 OXB 50 55 45 70 / 40 40 70 40 ECG 60 65 59 82 / 50 40 60 40 ORF 60 63 58 78 / 50 40 60 40 PHF 56 60 52 75 / 40 40 60 30 AKQ 56 63 56 77 / 40 50 60 20 RIC 57 62 53 75 / 40 50 60 20 FVX 57 62 54 74 / 40 50 60 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. HURLEY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-202130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1145 AM EDT SAT APR 20 2002 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING... THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 8 PM. SYNOPSIS...A COLD FRONT WILL DROP SOUTH TO THE VIRGINIA AND NORTH CAROLINA BORDER BY EARLY THIS EVENING. THE FRONT WILL INTERACT WITH THE WARM AND HUMID AIRMASS AND RESULT IN A DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS...FIRST ACROSS THE EASTERN VIRGINIA PIEDMONT REGION BY 2 PM. THE SHOWERS AND STORMS WILL SPREAD SOUTHEAST...THROUGH EASTERN VIRGINIA...THEN REACH THE LOWER DELMARVA AND COASTAL SECTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA AROUND 6 PM. A FEW OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY BECOME SEVERE. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH... HAIL UP TO THREE QUARTER INCH IN DIAMETER... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. HURLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
218 PM EDT SAT APR 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM VIRGINIA BEACH VA WIND DAMAGE
04/19/02 VIRGINIA BEACH ROOF AND SIDING PEELED OFF
BUILDING AT BACK BAY
WILDLIFE REFUGE
0635 PM VIRGINIA BEACH VA WIND DAMAGE
04/19/02 VIRGINIA BEACH 60 TO 70 MPH MEASURED
WINDS AND NUMEROUS TREES
DOWN AT FALSE CAPE STATE
PARK AND BACK BAY WILDLIFE
REFUGE
NSThe Norfolk radar (KAKQ), 68 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293460.